A 41-year-old United Kingdom man is getting very candid about an experience that nearly cost him his manhood.
Elliott Rossiter, of Bristol, England, told South West News Service (SWNS), a British news agency, that he was visiting friends in France when he suddenly developed an erection. But he was not aroused at the time, he said.
“We were all just sat around and it just came on. I tried to get rid of it but couldn’t,” he told SWNS of the “embarrassing” moment.
“It wasn’t sexual in any way at all and I wasn’t feeling aroused.”
After 19 hours with no relief, a friend took him to a local clinic. His penis was injected with anti-inflammatory and steroid medications, according to SWNS. But Rossiter remained rigid.
“I could barely walk, I was doubled over [in pain],” he said. “It was absolute agony.”
“I was terrified,” he added. “I thought it would never go away. I have never experienced anything like it. It was bigger than a usual erection and wouldn’t stop throbbing.”
“I couldn’t let any clothes touch it. That’s how painful it was.”
Rossiter was then rushed to a local hospital. Doctors there diagnosed him with priapism, or the “prolonged erection of the penis,” as the Mayo Clinic describes it. The condition is often unrelated to sex or arousal. Rossiter required surgery to alleviate the condition.
“They basically said my penis would die if I didn’t have an operation,” he told SWNS. “The blood had just collected in my penis and wasn’t draining away. I was very scared.”
If left untreated, penile tissue can be seriously damaged or even destroyed, according to Medical News Today.
Doctors cut a small hole at the base of Rossiter’s penis to drain the blood inside. The surgery was successful. Though Rossiter was left with two small scars as a result, his manhood was saved.
There are three main types of priapism — ischemic, recurrent and non-ischemic. Most cases are ischemic, which occurs when “blood is not able to leave the penis after an erection,” according to Medical News Today. Causes of the condition vary, but certain medications — such as antidepressants, blood thinners, medications used to treat attention-deficit/hyperactivity disorder, and those used to treat erectile dysfunction, among others — can lead to priapism. Illicit drugs, such as cocaine and ecstasy, can also cause it.
At the time Rossiter developed priapism, he was overcoming an addiction to pain medications that he first started using following a skiing accident, he said. However, the exact cause of Rossiter’s case of priapism is unclear.
“I have never experienced anything like it and I don’t want to ever again,” Rossiter said.